Background: According to an epidemiological study, 1.725.1% of eye disease were drug induced, but the evidence of adverse drug reactions (ADRs) in ophthalmology is found to be scarce, as it is difficult in correlation between symptoms and ocular signs, and their causality assessment. Hence, the present study of ADR in ophthalmology is taken up.
Aims and Objectives: This study aims to assess the pattern of reported ophthalmic ADR due to ophthalmic or systemic drugs and systemic ADRs due to ophthalmic drugs and to assess the causality, severity, and preventability factors of reported ADRs.
Materials and Methods: A prospective observational study enrolling 100 subjects with ocular ADRs due to ocular or systemic drugs and systemic ADRs due to ocular drugs visiting KIMS Hospital and Research Centre, Bengaluru. Following Institutional Ethics Committee approval and clearance, and written informed consent from study subjects, 100 consecutive subjects fulfilling inclusion and exclusion criteria will be included for the study. The causality of ADRs is assessed by the World Health Organization-Uppsala Monitoring Centre (WHO-UMC) and Naranjos causality assessment scale. The severity of ADR assessed using Modified Hartwig scale. The preventability of ADR assessed by Modified Schumock and Thornton scale. Follow-up will be done for severe ADRs and with certain causality criteria.
Results: The clinical spectrum of ADRs ranged from mild redness of the eyes, itching, lacrimation, blurred vision, and purulent discharge from the eyes and to loss of vision. The most common causative drugs were antimicrobials, antiinflammatory agents, antiepileptics, and mydriatics. Majority of ADRs were probable in the WHO-UMC causality assessment, mild in severity, and definitely preventable. No fatal cases were reported.
Conclusion: The clinical pattern of reported ocular ADRs due to topical and systemic drugs from the ophthalmology department and in wards ranged from mild severity to moderately severe reactions requiring patient hospitalization.
Key words: Adverse drug reactions, Topical ocular and systemic drugs